Indian Dermatology Online Journal

ORIGINAL ARTICLE
Year
: 2020  |  Volume : 11  |  Issue : 2  |  Page : 177--181

Spectrum of cutaneous adverse drug reactions to anti-tubercular drugs and safe therapy after re-challenge - A retrospective study


Reena K Sharma, Ghanshyam K Verma, Gita Ram Tegta, Samriti Sood, Renu Rattan, Mudita Gupta 
 Department of Dermatology, Venereology and Leprosy, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India

Correspondence Address:
Ghanshyam K Verma
Department of Dermatology, Venereology and Leprosy, Indira Gandhi Medical College, Shimla - 171 001, Himachal Pradesh
India

Background: Tuberculosis (TB) is a major global health problem and leading cause of death. Anti-tubercular therapy (ATT) can lead to various adverse effects including cutaneous reactions. Re-challenge remains the only option to restart the safe therapy with limited number of most efficient primary ATT drugs. Objectives: To study the demographic profile, identify the spectrum of cutaneous eruptions, offending drug and the reinstitution of safe ATT. Materials and Methods: This was a retrospective study with inclusion of the indoor patients with cutaneous adverse drug reaction secondary to ATT. Hospital records were analyzed regarding demographic characteristics, type of TB, ATT regimen, pattern of drug rash, offending drugs, laboratory parameters, and reinstitution of ATT after re-challenge. Results: All the cases (40 patients) were reported in adults with male to female ratio of 1:1.2 and mean age of 50 years. Pulmonary TB was the most common type of TB observed in 24 (60%) patients followed by extra-pulmonary in 16 (40%) patients. Maculopapular rash was the most common (42.5%) type of cutaneous eruptions and ethambutol, the most common (45%) offending drug followed by other first line anti-tubercular drugs. Ten (25%) patients developed multiple drug hypersensitivity on re-challenging. Multiple drug hypersensitivity was seen in 10 (25%) patients. Conclusion: Drug reaction to ATT is like a double-edged sword as stopping ATT and starting treatment of reaction with systemic steroids can further aggravate the condition with increased risk of disseminated and multidrug resistant tuberculosis. Re-challenge with ATT not only find out the culprit drug but also helps to restart a safer alternate ATT regimen. Limitations: Small sample size, lack of proper hospital records due to which some patients were missed and the fact that re-challenge was not performred in mild lichenoid type rash.


How to cite this article:
Sharma RK, Verma GK, Tegta GR, Sood S, Rattan R, Gupta M. Spectrum of cutaneous adverse drug reactions to anti-tubercular drugs and safe therapy after re-challenge - A retrospective study.Indian Dermatol Online J 2020;11:177-181


How to cite this URL:
Sharma RK, Verma GK, Tegta GR, Sood S, Rattan R, Gupta M. Spectrum of cutaneous adverse drug reactions to anti-tubercular drugs and safe therapy after re-challenge - A retrospective study. Indian Dermatol Online J [serial online] 2020 [cited 2020 Aug 5 ];11:177-181
Available from: http://www.idoj.in/article.asp?issn=2229-5178;year=2020;volume=11;issue=2;spage=177;epage=181;aulast=Sharma;type=0